How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Neurology
Satisfied Customers: 17359
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
Type Your Neurology Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I was recently hospitalized for psychiatric breakthrough

Customer Question

I was recently hospitalized for psychiatric breakthrough depression and insomnia. II have idiopathic peripheral neuropathy (probably thoracic outlet but tbd) I was on 100 of Lyrica with great success and then dropped down to 75 for a few days to see how I would do. It didn't go well so went back up to 100 and for a few days was fine again. Then all of a sudden the pain increased like I was still on the 75..In the hospital they increased my seroquel dose from my usual 100 to 250 for three days. It didn't go well so they dropped me back down to 100. The neuropathic pain reoccured upon dismissal from the hospital so I was under a lot of stress. Did the increase in Seroquel along with the simultaneous reintroduction of the Lyrica by 25 mg have made a difference? I only reduced my dose by 25 for a few maybe 4, but can that reduction affect the impact of going back up to 100? days The neuropathic pain increased the day my Seroquel was decreased but also literally when I got in the car after leaving the hospital and a few days after I increased my Lyrica dose back up. I feel like I screwed myself and may have to go up on the Lyrica to 125! Can the stress of leaving the hospital cause the neuropathy to worsen or did reducing the Lyrica to 75 for a few days make it hard to go back up. When I went back up on the Lyrica in the hospital I was fine. I don't know if it was the combination of the Seroquel and the extra 25 mg. of Lyrica or the 100 started working again. I have been stressed out before with the neuropathy and had no increase in pain although I admit there's not hing more stressful than being released from a psychiatric ward! Any insight would be appreciated. I am in a lot of pain and baffled as to the sudden increase in pain and don't know what to do about it. I am hesitant to go back up to 125. Last time I decreased to 100 I was uncomfortable for a few days and immediately went back up and then waited to drop back down again. I did fine that time. Can a decrease of Lyrica by that amoutn for four or five days influence the efficacy when you go back up? Can it happen that fast?
Submitted: 2 months ago.
Category: Neurology
Expert:  Dr. D. Love replied 2 months ago.

Hello from JustAnswer.

Was the decrease in Lyrica dose before the hospitalization?

Or was it done while you were in the hospital?

Are you taking any medicines other than the Lyrica and Seroquel?

Expert:  Dr. D. Love replied 2 months ago.

I had asked for some additional information and have not heard back.

It would be very unusual for a change in dose of either Lyrica or Seroquel that only was done for a few days would have a lasting effect. There could be an effect for the few days of the change, but it would be very unlikely to have a more sustained effect.

If multiple drugs were adjusted and possibly others added because of the acute psychiatric problem, then there may be an effect of the combination of the multiple drugs, which is why I was asking about the complete medicine list.

It is also possible that the stress associated with the hospitalization and the discharge could have a role, even if you have not had a worsening during previous episodes of stress. If no other cause is apparent, it is statistically more likely that this is due to stress, rather than a sustained effect of a few days of a different dose of Lyrica or Seroquel.

If I can provide any clarification, please let me know.

Customer: replied 2 months ago.
No there were no other changes and it was odd that the pain started to flare up upon my return from the hospital. It is still present but the stressors of starting a step down program may have something to do with that. The only other change was that I was given Restoryl for sleep instead of Lunesta, but I had only been taking the Lunesta for a short period and same for the Restoryl. The pain increased almost immediately upon my release and has not subsided though the day treatment program probably added to the stress also. Although I hated being in the hospital I suppose there was some semblance of being taken care of. I am hopeful that the pain will once again subside. The only other difference was that in the hospital I did NO exercise. I would hate to think that a sedentary lifestyle is what is needed because I am usually a very active person. I am nervous about adding another 25 MG of Lyrica to my 100 even temporarily bc it's hard to titrate down, although some additional pain relief during this stressful time might be the way to go. My neurologist thinks there is no reason to suffer if I don't have to but I am nervous (haha) bc I am on Lamictal 200 along with the Seroquel and have been (due to a now former psychiatrist) a steady dose of .25 Klonopin for two years. My current team at the step down program is insistent that I withdraw and I am scared bc one of the side effects of benzo withdrawal is neuropathy. I intend to go very slowly with the titration (possibly over a few months). I am also concerned about rebound neuropathy but I cannot stand the level of pain I lived with before the Lyrica took effect. Also I believe the neuropathy might have been caused by Botox. It is on the warning leaflet that it can cause neurological disorders by attaching to a nerve which in turn sends signals to other nerves and over activates them. Have you ever heard of this? If so do you think it's reversible? I am also afraid of rebound pain upon withdrawal from Lyrica. Is rebound pain permanent. How do you know if it's time to withdraw? Is it when you have little pain. If the pain returns upon titration how do you ever titrate? Sheesh, I have so many problems at this point it's no wonder I ended up at NPI. I will never go back and I am trying to learn coping skills and adjust my medications to include pain management. Thank you for your detailed response. It helped to get some input into my situation. I would appreciate a further response and I will look for it in my spam folder this time. I am concerned about my med situation and escalating nerve pain as I have been looking on the internet too much. I am trying to tell myself that I can recover and live somewhat pain free. Even though I am afraid of side effects I am hoping to live a better quality of life than worry about that. Do you know of any neuropathy treatment alternatives? I have heard B12 shots can help but they can increase a chance of a manic episode in bipolar so I am scared to try it. I know this is a lot and hope you can help me. Thank you for your kind attention...
Expert:  Dr. D. Love replied 2 months ago.

It is frequently difficult to answer these questions until a cause of the neuropathy is identified, although there are some cases of neuropathy in which no cause is found. But you said that the cause of the neuropathy is TBD, which would suggest that they have not yet decided that the cause of your neuropathy is not going to be discovered. For example, vitamin B12 injections will very much help if a vitamin B12 deficiency is found to be the cause of the neuropathy, but it typically will not help neuropathy from other causes. You need to finish with your neurologist regarding any further evaluation to determine the cause of the neuropathy. If no specific cause can be identified, then the treatment is oriented towards relief of symptoms, and the Lyrica needs to be adjusted to a dose that controls symptoms without causing significant side effects. if the symptoms cannot be adequately controlled with the Lyrica or you develop significant side effects from the Lyrica, then your doctor will want to change to a different medicine.

Related Neurology Questions